Alert archive / Illinois / Flash Flood Watches in 2019

Flash Flood Watch 2, NWS Lincoln, IL

May 2, 2019Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood watch at May 2, 2019, 7:16 PM CDT for Sangamon County, Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 2, 2019, 7:16 PM CDT (00:16 UTC)
Expired
May 2, 2019, 11:07 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WGUS63 KILX 030016
FFAILX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flash Flood Watch
National Weather Service Lincoln IL
716 PM CDT Thu May 2 2019

ILZ051-031230-
/O.NEW.KILX.FF.A.0002.190503T0016Z-190503T1800Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
716 PM CDT Thu May 2 2019

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY IN EFFECT THROUGH 1 PM CDT FRIDAY AFTERNOON...

The National Weather Service in Lincoln has issued a

* Flash Flood Watch for Sugar Creek below Spaulding Dam in 
  Sangamon County. 

* Through 1 pm cdt Friday afternoon

* At 710 PM CDT, the dam operator reported that water is being 
  released from Spaulding Dam at Lake Springfield. Because of 
  this, there is substantial flow of water in Sugar Creek 
  downstream of Spaulding Dam. 

* If you live in the low lying areas below Spaulding Dam on 
  Sugar Creek, keep abreast of the situation and stay alert to 
  changing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

07
1 follow-up statement
622 
WGUS63 KILX 030407
FFAILX

Flash Flood Watch
National Weather Service Lincoln IL
1107 PM CDT Thu May 2 2019

ILZ051-030515-
/O.CAN.KILX.FF.A.0002.000000T0000Z-190503T1800Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
1107 PM CDT Thu May 2 2019

...FLASH FLOOD WATCH FOR SUGAR CREEK BELOW SPAULDING DAM IN
SANGAMON COUNTY IS CANCELLED...

The dam operator reported that water levels have dropped so the
amount of water being released from Spaulding Dam at Lake
Springfield has been reduced. No additional rainfall is expected
over this area through Friday. Therefore, the Flash Flood Watch 
has been cancelled.

$$

07

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood watch went out at May 2, 6:54 PM CDT, 22 minutes earlier.

Area forecast discussion, May 2, 6:54 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
654 PM CDT Thu May 2 2019

.SHORT TERM...(This evening through Friday)
ISSUED AT 328 PM CDT Thu May 2 2019

Biggest concerns with the forecast during the afternoon update
will include: slow frontal movement to the southeast and flash
flood watch...mainly worried about the southeast portions of CWA.

The stationary front remains over central Illinois this afternoon,
slowly inching towards the southeast. As of this afternoon the
boundary was located along I-55 from Springfield to Bloomington.
This will continue to slide southeast through the overnight. Rain
will be shifted to the southeast through the evening. With
saturated soils, some minor water issues could still be present
through Friday morning. Although not expecting additional
widespread flooding, remain aware of rapidly changing conditions.
Up to an additional 0.75 inches of rainfall could occur through
the evening, especially in southeast Illinois.

After frontal passage Friday morning, drier weather will return to
the region. However, clouds will continue to impact the region
throughout the day. Temperatures will not be impacted by the
frontal passage as Friday highs will return to the 60s.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 328 PM CDT Thu May 2 2019

Well, unfortunately the rain will not stay away for long. Another
weak boundary will slide through the Midwest Friday night into
Saturday morning. Along with a stronger low pressure system that
will lift from the southern Plains and enter the Tennessee River
Valley. Rain showers will be possible Friday night as the weak
boundary shifts through the area. This will hold the Low pressure
system from rising into the Ohio River Valley, holding heavier
rainfall along and south of I-70. This system will move out
quickly Saturday evening, as the weak cold front pushes it
eastward. Sunday will feature another dry day, but additional
chances for rainfall return during next week as another series of
systems approaches.

Temperatures throughout the extended forecast will be seasonable
for the most part. Sunday will be the first day of a warmer
temperature trend as highs climb into the 70s, lingering in the
70s through the first part of next week. Another boundary looks to
set up in Illinois mid-week, bringing a range of temperatures to
the region once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 655 PM CDT Thu May 2 2019

A cold front recently pushed southeast of DEC and CMI airports
with sw winds around 10 kts shifting nnw to nw. Some light rain
showers lingered along and behind the cold front for a few hours
from I-55 east and to mainly affect DEC and CMI airports as cold
front pushes thru southeast IL by late evening. IFR to low end
MVFR ceilings of 500-2k ft (as low as 400 ft at BMI) to occur
over central IL this evening and gradually lift at PIA overnight
and over rest of central IL during the day Friday, trending toward
high end MVFR or VFR during Friday. Winds of 5-10 kts tonight and
Friday, veering NNE during tonight and NE by Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for ILZ031-037-038-
041>057-061>063-066>068-071>073.

&&

SHORT TERM...Baker
LONG TERM...Baker
AVIATION...07
Hazardous weather outlook, May 2, 3:17 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CDT Thu May 2 2019

ILZ027>030-036-040-031100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
317 PM CDT Thu May 2 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, west of the Illinois River.

.DAY ONE...TONIGHT...

Flooding will continue along the Illinois and Spoon Rivers.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional thunderstorm chances Monday through
Wednesday.

The Spoon River will crest on Friday, and is expected to be below
flood stage early next week. However, the Illinois River will
continue to rise several more days. Major flooding is expected
along much of the Illinois River by late this weekend, as the
river continues to steadily rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ031-037-041-047>050-031100-
Cass-Mason-Menard-Morgan-Scott-Tazewell-Woodford-
317 PM CDT Thu May 2 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois, east of the Illinois River.

.DAY ONE...TONIGHT...

A few thunderstorms are possible through sunset, but they are not
expected to be severe.

Flooding will continue along the Illinois, Mackinaw and Sangamon
Rivers.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional thunderstorm chances Monday through
Wednesday.

Flooding along the Mackinaw River will subside on Sunday, but will
continue along the Illinois and Sangamon Rivers for several days.
Major flooding is expected along much of the Illinois River by
early next week, as the river continues to steadily rise.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ038-042>046-051>057-061-031100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
317 PM CDT Thu May 2 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected through sunset. While severe
weather is not expected, locally heavy rain may cause renewed
issues with flooding.

Flooding will continue along the Mackinaw River, as well as the
east end of the Sangamon River.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional thunderstorm chances Monday through
Wednesday.

Rises will continue along the Sangamon River through the weekend.
The river near Riverton and Petersburg will come very close to
flood stage, while flooding continues further east near
Monticello.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ062-063-066>068-071>073-031100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
317 PM CDT Thu May 2 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...TONIGHT...

Showers and scattered thunderstorms will continue into this
evening. Severe weather is not expected, but locally heavy rain
may cause issues with flooding.

Flooding will continue along the Wabash River.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

There will be additional thunderstorm chances Monday through
Wednesday.

Minor flooding is expected to develop along the Little Wabash and
lower Embarras rivers late this week, and will continue along the
Wabash River for several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:12 PM CDTRiver Flood WarningILXMenard29 hr

Nearby

Flash Flood Watches in Illinois, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.